Hail, Lea
- When
- June 13, 3:10 PM MST to 3:12 PM MST
- Where
- Lea County, 15 mi W of Jal
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.117, -103.433
A severe storm produced up to quarter size hail west of Jal. This was an isolated severe thunderstorm associated with a very active event in areas of West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A severe storm produced up to quarter size hail west of Jal. This was an isolated severe thunderstorm associated with a very active event in areas of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 12:30 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT THU JUN 13 2002 AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS THE UPPER TRANS PECOS REGION AND THE DAVIS MOUNTAINS EARLY THIS AFTERNOON. A COOLER AIRMASS IS IN PLACE ACROSS MOST OF THE FORECAST AREA AS COMPARED TO YESTERDAY BEHIND THE FRONTAL BOUNDARY WHICH CURRENTLY EXTENDS FROM THE BIG BEND AREA EASTWARD INTO CENTRAL TEXAS. THE ATMOSPHERE IS STARTING TO BECOME SOMEWHAT UNSTABLE AGAIN WITH HEATING AND PLENTY OF LOW LEVEL MOISTURE. A FEW THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND EVENING OVER THE FORECAST AREA. THE BEST CHANCES WILL REMAIN SOUTH NEAR THE FRONT. AN AREA OF SHOWERS/THUNDERSTORMS MAY ORGANIZE OVER THE MOUNTAINS OF NEW MEXICO THIS AFTERNOON. SOME OF THESE STORMS COULD WORK THEIR WAY EAST/SOUTHEAST INTO PARTS OF THE FORECAST AREA OVERNIGHT. WILL MAINTAIN A SLIGHT CHANCE OF POPS OVER MOST AREAS TONIGHT. ON SATURDAY...A SURFACE LOW WILL DEVELOP OVER NORTHEAST NEW MEXICO AND SOUTHEAST COLORADO. MODELS HINT AT THE DRYLINE PUSHING EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER. THERE MAY BE ENOUGH CONVERGENCE FOR ISOLATED STORMS TO DEVELOP SATURDAY AFTERNOON. SURFACE LOW AND FRONTAL BOUNDARY WILL PUSH SOUTH INTO THE AREA ON SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THIS BOUNDARY...BUT THE BEST CHANCES WILL REMAIN WELL EAST OF OUR AREA. IN THE EXTENDED...NORTHWEST FLOW WILL CONTINUE THROUGH TUESDAY. WILL MAINTAIN SLIGHT CHANCE POPS BOTH MONDAY AND TUESDAY. THE UPPER RIDGE WILL BECOME RE-ESTABLISHED OVER THE FORECAST AREA WEDNESDAY THROUGH FRIDAY. PRELIMINARY TEMPS/POPS: MAF 066/095/069/091 2111 LSA 064/095/065/089 2111 6R6 070/093/071/097 2111 MRF 060/093/061/094 3211 CNM 065/101/071/098 3111 .MAF... TX...NONE. NM...NONE.
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT THU JUN 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FROM 245 PM CDT (145 PM MDT)...UNTIL 8 PM CDT (7 PM MDT) THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA IN SOUTHWEST TEXAS... REEVES THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...GAIL... GARDEN CITY...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE... SNYDER...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 119 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301887.